Summertime Sadness: Chemo Del Rey

I haven’t written in over twenty days. This is uncharacteristic of me. Even if I am not writing on the blog I am at the very least writing something privately for myself. I have felt unmotivated and uninspired to put words on a page because what I have to say feels whiney and pessimistic. What I have to say is so opposite of my last optimistic “this is an opportunity!” post. I am in the midst of my first month of this chemo trial and I am very unhappy and often discouraged.

These drugs make me feel sick regularly. On a good day I still feel exhausted. I don’t look forward to foods I used to love. In fact, I don’t look forward to eating at all. I rarely feel hungry and eat out of necessity. I used to take so much pleasure in meals and the experience of dining. Now I could look at an incredible menu and only have a taste for the glass of water in front of me.

Imodium has become a staple item in my purse as my stomach will turn on me at a moment’s notice. It is inconvenient, embarrassing, and makes me anxious to be too far from places that are familiar like home or work.

Nausea is common throughout the week but not quite as terrible as when I had traditional chemo. I have been resupplied with the usual suspects: my good buddies Zofran and Compazine. Zofran will keep me nausea free for at least 8 hours so vomiting is not as common. I had a freak vomiting episode before work early this morning but felt better shortly after so I carried on as normal. Breakfast stayed down, to work I go (sorry Aaron).

The rash. That stupid [expletive] rash. The chemo drugs have caused me to break out in serious acne all over my face, chest and back. It’s embarrassing. I was more embarrassed about that rash than when I lost my hair. At least when I was bald I could cover it up with a fun wig. My dear friend/colleague Kristin told me about a product called ‘IT-Bye, Bye, Redness’ (It costs about $38 at Ulta Beauty) and it changed my life. Although you could still see the 80-100 white heads that claimed land on my face, the redness of the rash was virtually unnoticeable in a way that no other product could cover it.

The rash is luckily quickly subsiding. We attacked it with a prescription gel and a prescription acne pill. It basically dried the shit out of all of the white heads. Little by little they are going away. Unfortunately the side effects of the acne pill include nausea and stomach troubles. Now the Imodium is on double duty.  It also makes your skin more susceptible to sun burn (as if I wasn’t a sun burn magnet already). I was wearing SPF 50 at Pridefest last weekend and my back still felt like it was on fire after a few minutes in the sun.

I’m finding it hard to once again accept that I have limitations. It is even more apparent in the summer time when most activities revolve around eating, drinking, traveling, sunning, and being scantily clad (on the beach at least). I can’t fully enjoy activities that I love right now because I’m uncomfortable with myself or I just plain don’t feel well. This has resulted in isolating myself  more than usual. I just come home, lay down, and get lost in Netflix. It’s terrible and I am aware of it.

Aside from physically not feeling well, the entire experience is different this time. I have to travel much farther to get to the hospital. Usually an hour and a half whether I drive or take the commuter rail during rush hour. I do like the medical team at Mass General but MGH doesn’t have the same comfort that I feel at WIH. When I’m at Women and Infants I feel like I’m home, like I’m with family. On the way to Mass General, despite how nice and personable my medical team is, I dread it. I associate the city of Boston with being annoyed, angry, scared and sick. Maybe because it’s just not as close to home. After a bad day at WIH I could be back in my bed in 10 mins. In any event I will forever call Women and Infant’s Hospital “my home” regardless of how much treatment I have to endure in Boston.

What I really, truly, need right now is some evidence that this treatment is working. I need evidence that will help me to buy in because taking chemo twice a day, every day, and feeling shitty everyday is not ideal for my spirits right now. It’s turning me into a curmudgeon. Apparently it’s too early to check my CA125 and definitely too early for a CT scan so I have no idea if it’s even working. I just need to blindly trust for now.

The closest to “assurance” came from this fortune cookie:

IMG_5041

Actually, I lied. I received an email from a young gentleman named Jonah. I found him through a cancer blog while researching my rash. He did an MEK trial a few years ago and had the same side effects. We have exchanged some emails about the side effects and today I received this:

“I forgot to add the most important side effect of the MEK for me – I had six full months of disease-free progression! The MEK followed by a B-RAF inhibitor (Zelboraf) has brought me to a point where I am two full years free of treatment and no signs of disease. I know the statistics are sobering (or even terrifying) but that tiny sliver of survivors of advanced cancer is expanding more rapidly now than it has since chemo was first developed. Now that they’ve figured out how to exploit genetic weaknesses of the cancer cell itself, it’s a whole new frontier. It’s strange to say, but you totally picked a great time to get cancer. :)” 

This is the second time I have heard a first hand account of MEK working. If it worked on them, why not me? Let’s hope that MGH gives me a progress report soon.

End rant.

 

Advertisements